Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 20, 2021, 6:10 PM MDT for Teton County, Montana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 6:10 PM MDT (00:10 UTC)
- Expired
- Jul 20, 2021, 6:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
County Teton County, MT
The radar
The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:36 PM MDT | TSTM WND DMG | Choteau, MT | CHOTEAU ACANTHA NEWSPAPER POSTED IMAGES OF LARGE HEALTHY TREE LIMBS DOWN. ALSO REPORTED POWER LINES DOWN WITH POWER OUTAGES THROUGHOUT THE COMMUNITY. HAIL OF UNKNOWN SIZE ALSO REPORTED ON SOCIAL MEDIA. |
| Jul 20, 6:40 PM MDT | TSTM WND GST 59 | 1 Nne Choteau, MT | MESONET STATION KCII CHOTEAU (GTFWFO). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2558 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199 WWUS85 KTFX 210010 SPSTFX Special Weather Statement National Weather Service Great Falls MT 610 PM MDT Tue Jul 20 2021 MTZ048-049-210045- Southern Rocky Mountain Front-Eastern Teton- 610 PM MDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON COUNTY... At 609 PM MDT, a strong thunderstorm was located 8 miles southwest of Choteau, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Choteau and Fairfield. This includes the following highways... Highway 287 between mile markers 48 and 64. Highway 89 between mile markers 24 and 42. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4760 11234 4777 11240 4788 11200 4762 11191 TIME...MOT...LOC 0009Z 257DEG 14KT 4771 11226 $$ SC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 5:38 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 20, 5:38 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 538 PM MDT Tue Jul 20 2021 ...UPDATED AVIATION SECTION... .SYNOPSIS... A day to day chance for mostly afternoon and evening showers and thunderstorms can be expected through Thursday. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Remainder of this afternoon through Wednesday...Primary concern over the period will be scattered, mostly afternoon and evening, showers and thunderstorms. These storms will produce lightning, gusty winds, and brief heavy rains. Some localized flooding will be possible especially this afternoon and evening as PWATs climb near to above 1", which is 2 to 3 standard deviations above normal. This will be especially true if a storm moves over a fire burn scar area. Monsoonal moisture continues to stream northeastward and over the region this afternoon and has lead to the development of scattered showers and thunderstorms over the southwest and will likely expand northeastward into Central MT later this afternoon, mostly impacting areas roughly along and southeast of a Helena to Lewistown line. Thunderstorm activity is still possible northwest of this line , but confidence of storm development lower for this area. As mentioned earlier, PWATs are running anomalously high, which increases the potential for heavy rainfall, especially where the training of showers and thunderstorms occurs, and/or if storm develop over burn scars. Shower and thunderstorm activity is expected to decrease in coverage tonight, though some showers and perhaps a few storms can't be completely ruled out. Another shortwave moves through the region on Wednesday and will likely bring another round of showers and storms moving from southwest to northeast. The same thunderstorm concerns can be expected for Wednesday despite slightly less moisture than today. -RCG Wednesday night through next Tuesday...Primary concern over the period will be the breakdown of the H500 ridge by the trough currently moving towards the Pacific Northwest/BC (this morning) during the Wednesday night through Thursday night timeframe. This ridge breakdown will result in increasing westerly surface winds, especially over Central and North Central Montana during the day on Thursday, as a Pacific front moves across the Northern Rockies. High temperatures throughout the period will remain on the warm side, with most locations rising into the 80s and 90s. The expected combination of winds, very warm temperatures, and low relative humidity has lead to the issuance of a Fire Weather Watch for zones 112, 113, 114, and 116 for Thursday afternoon and early evening. Any new discrete lightning fire starts from today or Wednesday could quickly grow in these condtions. Precipitation chances are not expected to be as widespread as compared to the first half of the work week, but isolated to scattered showers and thunderstorms are possible on Thursday southeast of a Lincoln, to Great Falls, to Chinook line. - Moldan/RCG && .AVIATION... 538 PM MDT Tue Jul 20 2021 (21/00Z TAF period) VFR conditions are mostly expected to continue with hazy skies through the next 24 hours. However, scattered showers and thunderstorms will move northeast to east over the area along and south of a KGTF-KLWT line through southwest Montana through around 04Z, bringing periods of MVFR conditions in heavy rain, along with erratic wind gusts. Some forecast models also indicate that a more organized line of showers and thunderstorms may develop east of a KCTB-KGTF line after 04Z, but confidence is low that this will happen. Otherwise, scattered showers and thunderstorms may redevelop after 20Z over the mountains along and southwest of a KCTB-KLWT line, potentially causing periods of MVFR conditions. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... While scattered to numerous showers and thunderstorms are expected today, with most if not all being on the wet side, recent heat/dryness will likely leave fuels receptive to new lightning ignitions despite the higher humidity and wetting rain potential. The ridge which has dominated the pattern as of late is then expected to be broken down Wednesday night and through the day on Thursday. Strong and gusty winds, especially during the afternoon and evening hours on Thursday, are expected across the region due to this ridge breakdown. This will likely bring elevated fire weather conditions during the day on Thursday, especially considering the potential for emerging holdover fires from lightning earlier in the week. As a result, a Fire Weather Watch has been issued for Thursday afternoon and evening for fire zones 112, 113, 114, and 116. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 92 57 92 / 30 30 30 20 CTB 56 88 53 84 / 20 40 20 10 HLN 61 92 61 93 / 50 60 30 20 BZN 56 92 56 92 / 50 30 30 30 WYS 45 82 46 83 / 50 30 20 40 DLN 54 88 54 89 / 50 30 30 30 HVR 63 95 60 94 / 10 40 40 10 LWT 61 89 59 91 / 20 40 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Fire Weather Watch from Thursday afternoon through Thursday evening Deerlodge/Western Beaverhead National Forest. Red Flag Warning until midnight MDT tonight Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 20, 4:24 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
424 PM MDT Tue Jul 20 2021
MTZ015-055-202300-
Madison-Gallatin-
424 PM MDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND CENTRAL
GALLATIN COUNTIES...
At 424 PM MDT, a strong thunderstorm was located 16 miles west of
Crescent Lake, or 31 miles west of Mammoth, moving northeast at 25
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Big Sky.
This includes the following highways...
Highway 191 between mile markers 31 and 66.
Highway 287 between mile markers 9 and 10, near mile marker 13, and
between mile markers 27 and 31.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4507 11170 4559 11114 4541 11091 4536 11092
4535 11104 4508 11104 4511 11110 4505 11115
4501 11110 4491 11110 4482 11126
TIME...MOT...LOC 2224Z 220DEG 22KT 4515 11131
SCSpecial weather statement, Jul 20, 5:11 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 511 PM MDT Tue Jul 20 2021 MTZ014-052-053-202345- Broadwater-Jefferson-Central and Southern Lewis and Clark- 511 PM MDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK... WEST CENTRAL BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES... At 511 PM MDT, a strong thunderstorm was located near Montana City, or 9 miles southeast of Helena, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Helena, East Helena, Montana City, Clancy and Alhambra. This includes the following highways... Interstate 15 between mile markers 178 and 192. Highway 12 between mile markers 45 and 63. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4635 11191 4647 11211 4667 11195 4650 11165 TIME...MOT...LOC 2311Z 220DEG 7KT 4647 11194 SC
Special weather statement, Jul 20, 5:16 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Great Falls MT 516 PM MDT Tue Jul 20 2021 MTZ014-048-202345- Southern Rocky Mountain Front-Central and Southern Lewis and Clark- 516 PM MDT Tue Jul 20 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK AND SOUTH CENTRAL TETON COUNTIES... At 515 PM MDT, strong thunderstorms were clustered near Augusta, or 30 miles southwest of Choteau, moving east at 10 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Augusta, Bowmans Corner, Nilan Reservoir and Bean Lake. This includes the following highways... Highway 200 between mile markers 105 and 112. Highway 287 between mile markers 17 and 47. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4726 11262 4753 11264 4763 11214 4724 11209 TIME...MOT...LOC 2315Z 266DEG 9KT 4742 11245 SC
Special weather statement, Jul 20, 5:47 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Tue Jul 20 2021
MTZ012-014-048-049-053-054-210015-
Broadwater-Cascade-Southern Rocky Mountain Front-Eastern
Teton-Central and Southern Lewis and Clark-Meagher-
547 PM MDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND
CLARK...NORTH CENTRAL BROADWATER...WEST CENTRAL MEAGHER...
SOUTHWESTERN TETON AND SOUTHWESTERN CASCADE COUNTIES...
At 546 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Augusta to near Wolf
Creek to 11 miles west of White Sulphur Springs. Movement was east
at 15 mph. These storms developed over the ridge tops of the
Southern Rocky Mountain Front southeast into the Big Belt Mountains,
but they were moving very slowly off the mountains.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Choteau, White Sulphur Springs, Augusta, Wolf Creek, Fort Logan On
The Smith River, Pishkun Reservoir, York, Fort Logan, Nilan
Reservoir, Bean Lake, Bowmans Corner, Tower Rock State Park, Craig
and Simms.
This includes the following highways...
Interstate 15 between mile markers 209 and 252.
Highway 200 between mile markers 87 and 128.
Highway 12 between mile markers 41 and 44.
Highway 287 between mile markers 1 and 64.
Highway 89 between mile markers 31 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4784 11214 4708 11164 4654 11084 4644 11118
4700 11240 4773 11265
TIME...MOT...LOC 2346Z 286DEG 13KT 4767 11241 4705 11204 4657 11114
SCSpecial weather statement, Jul 20, 5:53 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Tue Jul 20 2021
MTZ014-052-210030-
Jefferson-Central and Southern Lewis and Clark-
553 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS
AND CLARK AND NORTHEASTERN JEFFERSON COUNTIES...
At 552 PM MDT, strong thunderstorms were clustered near Montana City,
or 10 miles south of Helena, moving east at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Helena, East Helena, Montana City, Wickes, Alhambra, Corbin, Clancy,
Jefferson City and Elkhorn State Park.
This includes the following highways...
Interstate 15 between mile markers 169 and 191.
Highway 12 between mile markers 53 and 55.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4659 11208 4658 11174 4657 11173 4657 11179
4645 11178 4622 11187 4633 11220
TIME...MOT...LOC 2352Z 283DEG 11KT 4645 11200
SCSpecial weather statement, Jul 20, 6:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 610 PM MDT Tue Jul 20 2021 MTZ048-049-210045- Southern Rocky Mountain Front-Eastern Teton- 610 PM MDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON COUNTY... At 609 PM MDT, a strong thunderstorm was located 8 miles southwest of Choteau, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Choteau and Fairfield. This includes the following highways... Highway 287 between mile markers 48 and 64. Highway 89 between mile markers 24 and 42. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4760 11234 4777 11240 4788 11200 4762 11191 TIME...MOT...LOC 0009Z 257DEG 14KT 4771 11226 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:14 PM MDT | Special Weather Statement | TFX | Toole | 31 min |
| Jul 20, 6:18 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Jul 20, 6:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 20, 6:48 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 27 min |
| Jul 20, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Jul 20, 7:17 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Jul 20, 7:47 PM MDT | Special Weather Statement | TFX | 28 min | |
| Jul 20, 7:52 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 20, 8:45 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 30 min |
| Jul 21, 1:26 PM MDT | Fire Weather Watch | TFX | Broadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more | 25 hr |
| Jul 21, 1:26 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 56 hr |
| Jul 21, 2:38 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jul 21, 2:48 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Jul 21, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jul 21, 3:16 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 29 min |
| Jul 21, 3:23 PM MDT | Special Weather Statement | TFX | Pondera | 37 min |
| Jul 21, 3:49 PM MDT | Special Weather Statement | TFX | Pondera | 26 min |
| Jul 21, 3:50 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Jul 21, 3:51 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Jul 21, 4:07 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Jul 21, 4:07 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 38 min |
| Jul 21, 4:24 PM MDT | Special Weather Statement | TFX | Jefferson | 36 min |
| Jul 21, 4:29 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 21, 4:34 PM MDT | Special Weather Statement | TFX | Silver Bow | 26 min |
| Jul 21, 4:39 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jul 21, 4:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jul 21, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Pondera, Teton, Toole | 45 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | TFX | Teton | 22 min |
| Jul 21, 4:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Jul 21, 4:56 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| Jul 21, 4:58 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 32 min |
| Jul 21, 5:02 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 21, 5:04 PM MDT | Special Weather Statement | TFX | Deer Lodge | 26 min |
| Jul 21, 5:21 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 24 min |
| Jul 21, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 46 min |
| Jul 21, 5:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.